Alert archive / California / Flash Flood Warnings in 2008
Flash Flood Warning 86, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Sep 16, 2008, 6:10 PM PDT for San Bernardino County, California. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 16, 2008, 6:10 PM PDT (01:10 UTC)
- Expired
- Sep 16, 2008, 7:15 PM PDT
- In force
- 65 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County San Bernardino County, CA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 00:00Z, 1.2 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4914 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- -25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KVEF 170110
FFWVEF
CAC071-170300-
/O.NEW.KVEF.FF.W.0086.080917T0110Z-080917T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
610 PM PDT TUE SEP 16 2008
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA...
* UNTIL 800 PM PDT.
* AT 605 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE AREA EXTENDING
FROM DAGGETT ACROSS I-15 TO FORT IRWIN ROAD.
* LOCATIONS IMPACTED INCLUDE...DAGGETT...CALICO...YERMO AND NEARBY
SECTIONS OF I-15 AND FORT IRWIN ROAD..
ESTIMATED RAINFALL AMOUNTS OF AN INCH TO AN INCH AND A HALF HAVE
FALLEN WITH THE HEAVIEST SHOWERS. ADDITIONAL RAINFALL AMOUNTS OF
AN INCH OR MORE ARE POSSIBLE IN THE WARNED AREA.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. DO
NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN
DEPTH BY FOOT OR BY AUTOMOBILE. TURN AROUND...DONT DROWN.
DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. SEVERAL INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.
LAT...LON 3510 11690 3499 11663 3481 11659 3486 11687
3495 11700
$$
ADAIR1 follow-up statement
298
WGUS75 KVEF 170215
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
715 PM PDT TUE SEP 16 2008
CAC071-170225-
/O.CAN.KVEF.FF.W.0086.000000T0000Z-080917T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
715 PM PDT TUE SEP 16 2008
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL SAN
BERNARDINO COUNTY...
DOPPLER RADAR INDICATED THAT THUNDERSTORMS PREVIOUSLY PRODUCING
HEAVY RAIN EAST OF BARSTOW HAD DISSIPATED SINCE 630 PM. ESTIMATED
RAINFALL AMOUNTS BETWEEN ONE AND TWO INCHES FELL ACROSS THE AREA
FROM DAGGETT TO YERMO AND EAST ALONG I-15 TO HARVARD. HOWEVER...
NO REPORTS OF FLOODING HAVE BEEN RECEIVED BY LAW ENFORCEMENT WITHIN
THE WARNED AREA. ALTHOUGH SOME RUNOFF AND PONDING IS STILL
EXPECTED THIS EVENING FROM THE EARLIER RAINFALL...THE THREAT OF
FLASH FLOODING HAS SIGNIFICANTLY DIMINISHED.
LAT...LON 3510 11690 3499 11663 3481 11659 3486 11687
3495 11700
$$
ADAIRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 3:52 PM PDT, 2 hours 18 minutes earlier.
Area forecast discussion, Sep 16, 3:52 PM PDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 352 PM PDT TUE SEP 16 2008 .SYNOPSIS...A DISTURBANCE OFF THE COAST OF NORTHERN CALIFORNIA AS WELL AS ANOTHER DISTURBANCE ACROSS NORTHERN ARIZONA WILL CONTINUE TO ALLOW FOR SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING BEFORE DIMINISHING IN MOST AREAS BY MIDNIGHT. ALTHOUGH THESE DISTURBANCES WILL MOVE NORTHEASTWARD TOMORROW ENOUGH MOISTURE AND INSTABILITY WILL STILL LINGER ACROSS EASTERN AND NORTHEASTERN PARTS OF THE AREA ALLOWING FOR ISOLATED THUNDERSTORMS TO DEVELOP. ANOTHER SYSTEM IS EXPECTED TO MOVE IN FROM THE PACIFIC ON FRIDAY BRINGING AN INCREASE IN CLOUDS ALONG WITH A CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE AREA THROUGH SATURDAY. && .SHORT TERM...THERE ARE ACTUALLY TWO SEPARATE DISTURBANCES EVIDENT ON WATER VAPOR IMAGERY THAT ARE HELPING TO TRIGGER THE SHOWERS AND THUNDERSTORMS PRESENTLY ACROSS THE AREA. THE FIRST IS A CUT-OFF LOW WHICH HAS MORPHED INTO AN OPEN WAVE AND IS NOW BASICALLY JUST MORE OF AN ELONGATED PIECE OF ENERGY. THIS FEATURE WAS LOCATED NEAR CAPE MENDOCINO AND IS EXPECTED TO CONTINUE MOVING NORTHEASTWARD TOWARDS SOUTHERN OREGON TONIGHT. THIS FEATURE IS TAPPING INTO MOISTURE WORKING NORTHWARD AND RESULTING IN SCATTERED SHOWERS ALONG THE CREST OF THE SIERRA FROM WALKER PASS NORTHWARD AS WELL AS SOME ISOLATED SHOWERS OVER THE WHITE MOUNTAINS. SO FAR CLOUD TOPS ARE NOT SHOWING ANY SIGNS OF COOLING ON IR SATELLITE LOOPS AND LIGHTNING DETECTION HAS YET TO SHOW ANY STRIKES OVER THIS AREA. I LEFT WORDING IN THE FORECASTS HERE TONIGHT AS THUNDERSTORMS MAY STILL DEVELOP...ALTHOUGH WITH CLOUDS AND SHOWERS ALREADY GOING HERE AS LONG AS THEY HAVE SINCE LATE MORNING...THINGS MAY BE JUST A BIT TOO STABLE FOR MUCH IN THE WAY OF THUNDERSTORMS TO DEVELOP...TIME WILL TELL. FURTHER SOUTHEAST ACROSS NORTHERN ARIZONA THERE IS A SEPARATE WEAKER DISTURBANCE WHICH IS HELPING TO ENHANCE THUNDERSTORM ACTIVITY HERE. THIS FEATURE IS ACTUALLY SHOWING UP NICELY IN THE MODEL INITIALIZATION OF 500 MB VORTICITY. THIS LATER FEATURE IS PROGGED TO MOVE NORTHWARD AND WEAKEN TONIGHT...BUT STILL EXPECT IT TO PROVIDE A LITTLE EXTRA KICK TO KEEP ACTIVITY GOING IN MOHAVE COUNTY. FURTHER NORTH MOISTURE IS LACKING IN THE GREAT BASIN AND ONLY SPOTTY ACTIVITY AT BEST HERE IS EXPECTED EARLY ON THIS EVENING...HOWEVER AS THE DISTURBANCE NEAR NORCAL MOVES INLAND LATER TONIGHT THINGS HERE MAY GET A LITTLE MORE ACTIVE LATER ON. AS MOISTURE IS LACKING HERE AND MODELS STRUGGLE TO BRING PWATS TO A HALF OF AN INCH STORMS WILL HAVE THE POTENTIAL TO BE DRY AND THUS LIGHTNING WILL BE A THREAT. ELSEWHERE IN THE MOJAVE DESERT INCLUDING AROUND CLARK COUNTY...WE HAVE SEEN STORMS DEVELOP IN BETWEEN THESE TWO FEATURES AS WE DO HAVE JUST ENOUGH MOISTURE AND MECHANISMS FOR STORMS TO DEVELOP. THERE IS SOME POTENTIAL FOR STORMS HERE TO BRING LOCALLY HEAVY RAIN IN ADDITION TO GUSTY WINDS THIS EVENING. TOMORROW ALTHOUGH THE TWO AFOREMENTIONED FEATURES EJECT AWAY FROM OUR AREA ENOUGH MOISTURE AND INSTABILITY IS SHOWN TO LINGER ACROSS NORTHERN AND EASTERN PARTS OF THE AREA. THUS THERE WILL STILL BE A RISK FOR THUNDERSTORMS TO DEVELOP IN THESE AREAS IN THE AFTERNOON AND EVENING. CLARK COUNTY WILL BE A TOSS-UP AS WE ARE RIGHT ON THE EDGE BETWEEN DRIER AND MORE STABLE AIR AND THE MORE MOIST AND UNSTABLE AIR FURTHER EAST. FOR NOW SLIGHT CHANCE POPS HAVE BEEN LEFT IN...BUT THIS MAY BE OVERDONE OR UNDERDONE DEPENDING ON HOW QUICKLY THE MORE DRIER AND STABLE AIR WORKS EAST. ON THURSDAY WE WILL STILL SEE SOME LINGERING MOISTURE AND INSTABILITY IN FAR NORTHEASTERN LINCOLN AND MOHAVE COUNTIES SO LEFT IN CHANCE FOR ISOLATED THUNDERSTORMS THERE. ELSEWHERE IT LOOKS TO STABLE FOR ANYTHING TO DEVELOP DESPITE THERE BEING SOME MID-LEVEL MOISTURE AROUND. JUST EXPECT SOME FLAT CUMULUS ACROSS THE REST OF THE AREA THAT DAY. .LONG TERM...FOR THE PERIOD BEGINNING FRIDAY MORNING...MODELS STILL STRUGGLING TO FIND CONSENSUS IN THE EXTENDED PERIOD BUT THERE IS ULTIMATELY NOT MUCH CHANGE TO THE MEAN SOLUTION...SO ONLY MINIMAL CHANGES WERE MADE THIS AFTERNOON. A CLOSED LOW PRESSURE SYSTEM OFF THE CENTRAL CALIFORNIA COAST ON FRIDAY MORNING WILL TRANSITION EASTWARD DURING THE DAY AND INTO SATURDAY...BUT THE EXACT TRACK IS WHERE MODELS HAVE BEEN HAVING TROUBLE. THE GFS IS THE DEEPEST AND SLOWEST...WITH THE LOW CENTER DIRECTLY OVER NEVADA SATURDAY...WHILE THE ECMWF INDICATES A QUICKER NORTHEAST TRACK...HAVING MUCH LESS IMPACT ON THE FORECAST AREA. THE END OF THE NAM RUN LOOKS VERY SIMILAR TO TO THE GFS BY LATE FRIDAY...SO IT WILL BE INTERESTING TO SEE WHICH DIRECTION MODELS WILL LEAN TOWARDS OVER THE NEXT SEVERAL DAYS. TAKING THE MIDDLE OF THE ROAD LEAVES INYO...ESMERALDA...NYE...AND LINCOLN COUNTIES WITH THE BEST CHANCE OF PRECIP ON FRIDAY/SATURDAY...AND INCREASED SOUTHWEST WINDS ACROSS MOST OF THE FORECAST AREA. && .AVIATION...FOR MCCARRAN...THUNDERSTORMS ARE EXPECTED TO CONTINUE ALONG ALL APPROACH CORRIDORS THROUGH THE EARLY EVENING...AND GRADUALLY DIMINISH SEVERAL HOURS AFTER SUNSET. THERE IS SLIGHT CHANCE OF THUNDERSTORMS OCCURRING AT KLAS THIS EVENING...BUT NOT A HIGH ENOUGH CHANCE TO INCLUDE IN THE 00Z TAF ISSUANCE. OUTFLOW BOUNDARIES FROM SURROUNDING THUNDERSTORMS ARE LIKELY TO BE THE MAIN IMPACT TO TERMINAL WEATHER THIS EVENING. WEDNESDAY WILL BE VERY SIMILAR...BUT WITH A SLIGHTLY HIGHER CHANCE OF PRECIP/TSTMS AT KLAS...THANKS TO MORE ABUNDANT MOISTURE. THUNDERSTORM ACTIVITY WILL LIKELY KICK OFF OVER SURROUNDING MOUNTAINS BY THE EARLY AFTERNOON...UNLESS SUBSTANTIAL CLOUD COVER LEFT OVER FROM TODAYS STORMS SIGNIFICANTLY HAMPERS SURFACE HEATING. IN THAT CASE CONVECTION WILL STILL BE LIKELY...BUT WILL GET A LATER START. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE EARLY EVENING...DISSIPATING BEFORE MIDNIGHT. WINDS ACROSS THE AREA WILL BE HIGHLY DEPENDENT ON SURROUNDING THUNDERSTORMS. ON WEDNESDAY...ANOTHER ACTIVE DAY CAN BE EXPECTED...THANKS TO INCREASED MOISTURE ACROSS THE AREA....AND AN APPROACHING TROUGH OF LOW PRESSURE. WINDS WILL BE GENERALLY OUT OF THE SOUTH/SOUTHWEST OUTSIDE OF ANY THUNDERSTORM ACTIVITY. && .FIRE WX...TWO SEPARATE DISTURBANCES ARE HELPING TO TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON. SO FAR ACTIVITY OVER THE SIERRA HAS BEEN IN THE FORM OF SHOWERS...WITH LIGHTNING DETECTION NOT SHOWING ANYTHING HERE AS OF WRITING. THE CONCERN ACROSS THE SIERRA...WHITE MOUNTAINS AND ELSEWHERE IN THE SOUTHERN GREAT BASIN IS THAT SUFFICIENT DEEP MOISTURE IS LACKING AND THAT THUNDERSTORMS WILL HAVE THE POTENTIAL TO BE DRY THIS EVENING INTO EARLY TONIGHT. IF ANY DRY THUNDERSTORMS TO DEVELOP EXPECT THAT COVERAGE WILL BE ISOLATED AND BELOW CRITICAL LEVELS. ALTHOUGH BOTH OF THESE FEATURES WILL WORK NORTHEASTWARD TOMORROW THERE WILL STILL BE ENOUGH LINGERING MOISTURE AND INSTABILITY FOR THUNDERSTORMS TO DEVELOP ONCE AGAIN ACROSS THE NORTHEASTERN AND EASTERN END OF THE AREA...WITH THE BEST ODDS IN LINCOLN...MOHAVE AND EASTERN SAN BERNARDINO COUNTIES. THERE IS STILL SOME SIGNS THAT DEEPER MOISTURE MAY STRUGGLE TO WORK INTO LINCOLN COUNTY AND THUS THERE IS AT LEAST POTENTIAL FOR ISOLATED DRY THUNDERSTORMS HERE. ANOTHER SYSTEM MOVING IN FROM THE PACIFIC COULD BRING A SLIGHT CHANCE FOR THUNDERSTORMS TO THE AREA FRIDAY INTO SATURDAY IN ADDITION...THERE LOOKS TO BE POTENTIAL FOR GUSTY WINDS ACROSS THE SOUTHERN GREAT BASIN AND THE EASTERN SLOPES OF THE SOUTHERN SIERRA AHEAD OF AND AS THIS SYSTEM SWINGS ON BY. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && STACHELSKI/KENNEDY HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Sep 16, 2:31 AM PDT, 15 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 231 AM PDT TUE SEP 16 2008 AZZ001>003-036-CAZ519>527-NVZ014>022-170700- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 231 AM PDT TUE SEP 16 2008 /231 AM MST TUE SEP 16 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT AN APPROACHING AREA OF LOW PRESSURE WILL BRING A SLIGHT CHANCE OF THUNDERSTORMS TO MUCH OF THE MOJAVE DESERT AND SOUTHERN GREAT BASIN THIS AFTERNOON THROUGH TONIGHT. SEVERE WEATHER AND FLASH FLOODING ARE NOT LIKELY...BUT CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SLIGHT CHANCE OF THUNDERSTORMS WILL CONTINUE ALONG AND EAST OF HIGHWAY 95 ON WEDNESDAY...AND THERE IS SOME RISK OF DRY THUNDERSTORMS MAINLY OVER LINCOLN COUNTY. A FEW LINGERING THUNDERSTORMS ARE POSSIBLE THURSDAY...THEN ANOTHER LOW PRESSURE SYSTEM COULD BRING GUSTY WINDS FRIDAY AND SATURDAY. IF ANY FIRES ARE STARTED BY LIGHTNING TODAY OR WEDNESDAY...THE GUSTY WINDS COULD MAKE CONTAINMENT DIFFICULT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY...HOWEVER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES. MORGAN
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 12:29 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 91 min |
| Sep 17, 1:14 PM PDT | Areal Flood Advisory | VEF | Inyo, San Bernardino | 2 hr |
| Sep 17, 1:21 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 40 min |
| Sep 17, 3:14 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 65 min |
| Sep 17, 3:21 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 84 min |
| Sep 17, 3:23 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 37 min |
| Sep 17, 4:13 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 92 min |
Nearby
Flash Flood Warnings in California, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.